Article
Case Report

Ninne Sheetal, Manjunath Gajanan Gandage, Patil Neelkanta Reddy, Salimath Pooja, Katari Vasavi, Gangi Reddy Lohini

Department of Pharmacy Practice, Basaveshwar Teaching and General Hospital, HKES’s MTRIPS, Sedam

Road,Gulbarga- 585 105

HKES Matoshree Taradevi Rampure Institute of Pharmaceutical Sciences Mahadevappa Rampure Marg,

Sedam road, Kalaburagi-585 105.

Author for Correspondence

Manjunath Gajanan Gandage

Asst Prof, Department of Pharmacy Practice

HKES Matoshree Taradevi Rampure Institute of Pharmaceutical Sciences

Mahadevappa Rampure Marg, Sedam road, Kalaburagi-585 105.

E-mail: mggandage@gmail.com

Year: 2018, Volume: 8, Issue: 1, Page no. 29-31, DOI: 10.5530/rjps.2018.1.3
Views: 589, Downloads: 6
Licensing Information:
CC BY NC 4.0 ICON
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0.
Abstract

Stevens-Johnson syndrome is a rare serious disorder of the skin and mucous membrane. SJS is potentially life threatening and commonly drug induced. A 18 year old female patient admitted to department of Dermatology at a tertiary care hospital with the chief complaints of fever associated with chills of severe intensity conjunctivitis, burning maturation, multiple Erythomatous to hyper pigmented lesions and maculopapular rashes all over the body including face, neck, chest and upper and lower limbs. On the next day crustations on the angle of mouth, ulcer over buccal mucosa, few bullae on trunk and eroded lesions over genital were observed. Patient had a history of an episode of seizures for which tab. carbamazepine 200 mg has been prescribed. These signs and symptoms were started after taking tab. Carbamazepine 200 mg on 3rd day. Based on signs and symptoms of the patient and the tendency of carbamazepine to produce SJS, the diagnosis was confirmed as carbamazepine induced Stevens - Johnson syndrome. As Carbamazepine is known to cause SJS it is essential to monitor the therapy.

<p>Stevens-Johnson syndrome is a rare serious disorder of the skin and mucous membrane. SJS is potentially life threatening and commonly drug induced. A 18 year old female patient admitted to department of Dermatology at a tertiary care hospital with the chief complaints of fever associated with chills of severe intensity conjunctivitis, burning maturation, multiple Erythomatous to hyper pigmented lesions and maculopapular rashes all over the body including face, neck, chest and upper and lower limbs. On the next day crustations on the angle of mouth, ulcer over buccal mucosa, few bullae on trunk and eroded lesions over genital were observed. Patient had a history of an episode of seizures for which tab. carbamazepine 200 mg has been prescribed. These signs and symptoms were started after taking tab. Carbamazepine 200 mg on 3rd day. Based on signs and symptoms of the patient and the tendency of carbamazepine to produce SJS, the diagnosis was confirmed as carbamazepine induced Stevens - Johnson syndrome. As Carbamazepine is known to cause SJS it is essential to monitor the therapy.</p>
Keywords
Carbamazepine, Stevens-Johnson syndrome, Erythomatous hyperpigmented lesions
Downloads
  • 1
    FullTextPDF
Article

INTRODUCTION

Stevens-Johnson syndrome is an acute, selflimited disease, presenting severe mucosal erosions with wide spread erythomatous, cutaneous, maculous or atypical targets that are most often elicited by drugs occasionally the infections. SJS is estimated to affect 1-6 patients per million populations per year and it is upto three times more common than Toxic Epidermal Necrolysis. Stevens-Johnson Syndrome -A “minor form of TEN” with <10% body surface area (BSA), overlapping Stevens-Johnson Syndrome/toxic epidermal necrolysis (SJS/TEN)-Detachment of 10- 30% Body surface area, Toxic epidermal necrolysisDetachment of >30% BSA.1 The drugs that cause SJS commonly are Anticonvulsants (81.8%) (Phenytoin, Phenobarbital, Carbamazepine), Non steroidalanti inflammatory drugs (53.84%), Antibacterial (34.48%) (Sulphonamides), (Oxicam derivatives) and Oxide inhibitors (allopurinol). Carbamazepine, which is widely used to treat seizure disorder, Bipolar disorder, Trigeminal neuralgia and Chronic Pain, is one of most common causes of drug hypersensitivity reactions.

The reported frequency of serious carbamazepine hypersensitivity reactions is between 1/1000 and 1/10000 new exposures to the drug. Here we report a case of carbamazepine induced StevensJohnson Syndrome.2

CASE REPORT

A 18 year old female patient was admitted to the dermatology ward at a tertiary care hospital with chief complaints of fever associated with chills of severe intensity. History of patients condition shows that patient had episode of seizure followed by which she was prescribed with tab. Carbamazepine 200 mg. On the 3rd day of medication therapy Patient developed multiple Erythomatous to hyperpigmented maculopapular rashes on upper and lower limbs with few bullae on trunk including back and chest. Erythomatous ulcers on basal mucosa and hard palate and eroded lesions on genitals. On the next day patient developed burning micturition, conjunctivitis and crustations on angle of mouth. Laboratory investigations revealed decreased haemoglobin level (8 gm/dl), decreased platelet count (1.16 lakhs), elevated level of ESR (40 mm/hr), decreased level of lymphocyte (17%) and elevated level of pus cells (20-25 hpf). Based on clinical findings, the diagnosis was made as Carbamazepine induced Stevens-Johnson Syndrome and carbamazepine was discontinued. Patient was treated with inj. Dexamethasone cubic centimeters BD and inj. Cefotaxim 1 gm BD for 3 days which was later replaced with inj. ceftriaxone 1gm BD. Moxicillin eye drops TID, Inj. Pheniramine maleate 1 amp BD, Betamethasone HS topically, clotrimazole mouth paint TID and Chlorhexidine mouth wash TID. IV fluids and other supportive measures were given. Finally the patient improved and was discharged after 12 days of hospital stay. Alert card was issued and written informed consent form was taken from the patient. Discharge medications were Tab. Dexamethasone 40 mg morning and 30 mg night, Tab. Levocetrizine 5 mg OD, Chlorhexidine mouth wash TID and Creams for local application.

DISCUSSION

Anticonvulsants were the cause implicated most in SJS especially in the first 8 weeks of treatment and the main drug responsible (more than 80%) was Carbamazepine. Early use of short term Dexamethasone therapy seems beneficial. Short term Dexamethasone therapy on three consecutive days at an early stage of reaction may benefit the patient.3 A causality analysis was done using Naranjo’s Algorithm, WHO-UMC Scale, the present ADR was found to be PROBABLE with Carbamazepine.4 According to the modified Hartwig and Siegel severity Scale shows that reaction was MODERATE.5

PATIENT ALERT CARD

Alert card was issued to the patient and was advised to reveal this medication allergy to the other physicians before getting prescription from them to avoid this drug which causes SJS or TEN.

PATIENT CONSENT FORM

Written informed consent form was taken from the patient for the presentation/publication of the case report.

CONCLUSION

Carbamazepine is known to cause SJS and the risk increases when it is newly administrated in patient. Special Care and monitoring should be made after prescribing the drugs. In case of ADR the suspected drug should be withdrawn immediately and rechallenge should not be done to avoid the further complications asCarbamazepine is a high risk factor for causing SJS from evidence based medicine.

Supporting Files
References

1. Gurumoorthy R. Nandhini K, Kumar S S. Multiple Drug Induced Stevens-Johnson Syndrome - A case Report. IJOPP.2015; 8(4):202-4.

2. Swapnil SD, Rishikesh CD, Aarti MM, Vaishali VS. Drug Induced - Stevens Johnson Syndrome: A Case Report. International Journal of Scientific Study. 2014;2(4): 84-7

3. Manjunath G, Sheetal N, Pooja S, Neelkantreddy P, Snehasri Y. Carbamazepine Induced Stevens - Johnson syndrome: A Case Report. IJOPP.2018; 11(3):164-6.

4. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981; 30(2):239-45.

5. Srinivasan R, Ramya G. Adverse Drug Reaction – Causality Assessment. IJRPC. 2011; 1(3):606- 12.

We use and utilize cookies and other similar technologies necessary to understand, optimize, and improve visitor's experience in our site. By continuing to use our site you agree to our Cookies, Privacy and Terms of Use Policies.